I need your advice

I am 68yrs old and have suffered with RLS all my life. After taking Pramipexole for the last 15 years I am having very serious problems with augmentation. I am going crazy and need to get off the stuff. I am visiting my doctor on Tuesday. He is helpful but doesn't know much about the condition. So I need to have a strategy. I would really appreciate your advice. Here is what I have come up with:

1) the idea is to transition to Gabapentin which sounds like a better option than Pramipexole.

( Is this true?) (I would rather be drug free but I don't think this is possible for me.)

2) I am planing to take tramadol during the transition to Gabapentin in order to cope with the augmentation and withdrawal.

(Is tramadol the best drug for the job?)

3) I don't want to get addicted to Tramadol so I am thinking I should only take it for a couple of weeks?

(Is two weeks a realistic transition period?)

Does this make sense? I have tried to do this transition without tramadol and it was complete hell and I had to give up.

Notes

I currently need 6mg of Pramipexole per 24hrs in order to cope with the RLS.

I am also suffering from chronic insomnia and take Trazadone 150mg to help me sleep. If I try to cut down on the pramipexole (even 1mg) my life turns into a complete nightmare. I often can't tell the difference between sleeping and being awake and the spasms are so bad they can throw me out of bed! The Gabapentin helps but after a few days even twice the prescribed 900mg doesn't do much at all.

Many thanks in advance for any advice.

17 Replies

oldestnewest
  • Just a quick note - if you are using Tramadol properly to treat a condition then the chances of becoming addicted are low, if you are talking about dependence then you already are dependant on drugs so why worry about being dependant on a different one?

    You are taking much too much of the DA and that needs stopped ASAP an opiate like tramadol or Oxycontin are both good drugs that will help you get away from the Prami.

    Wean off slowly with the DA, I stopped dead and it was a nightmare.

    It MAY also be the case that the antidepressant is exacerbating things too.

    IF IT WERE ME, I'd get converted onto a strong opiate and come off everything else, including the antidepressant, (you will know if you are able to stop it) and that way I will have only one drug in the mix and get a better idea of my mind and body, but that would be MY approach.

  • Thank you for this advice. It makes perfect sense to me. The Trazadone is easy, I only take it for sleep and can take it or leave it . May I please ask you one more question?, What constitutes a "strong opiate?" I have no experience with these. How rapidly do you think I should stop the Pramipexole? Sorry that was two questions.

  • A strong opiate would be 30mg or above of codeine or 50mg and above of Tramadol. In the UK Targinact which is Oxycontin is licensed for RLS treatment.

    The Prami withdrawal look for Nick the Turk but basically reduce as little as possible wait til your body acclimatises and reduce again. From what I have read a quick withdrawal can leave very long lasting problems and I think I really f**ked up doing it quick.

    In a case like this 'slow and steady wins the race'

    Good luck.

  • Thank you Raffs! Will do...

  • Wow 15 Years! I can certainly empathize with the augmentation and withdrawal. I have been taking Ropinole for just over 5 years and have had augmentation this last year. I have just moved and have not found a doctor yet so I tapered for two weeks and then came completely off Ropinole last Monday night. Oh what a nightmare! Haven't slept at all at nights and just some during the day when my legs stop twitching. The sweats and headaches have been horrible. I'm trying over the counter remedies from here in out... never want to go through withdrawals again ever! Ha

  • I WAS ON PRAMIPEXOLE 6 A DAY, AND ON THIS SITE, GOT THE BEST INFORMATION EVER. I FIND THE OPIATES WORK MIRACLES FOR ME. I PRINTED INFORMATION FROM THE FORUM AND MY DOCTOR TOOK IT FANTASTICALLY. I NOW HAVE 2 PRAMIPEXOLE 1 ZOPICLONE, 2 DIHYDROCODEINE, AND 2 PARACETAMOL AT NIGHT. MY LIFE HAS CHANGED, I SLEEP THE WHOLE NIGHT THROUGH. WHEN THE RLS IS TENACIOUS, I SPREAD OUT ON MY BED WHERE I KEEP 2 BARS OF SOAP UNDER THE SHEETS (YES IT DOES WORK FOR ME). iF DURING THE DAY THERE IS RLS ATTACKS, I TAKE ONE OF THE PRAM/P'S AND ONE OF THE DHYDRO'S (THEN TAKE ONE/ONE AT NIGHT) WITH 2 PARACETAMOLS GO FOR A WALK AND FANTASTIC. IT IS WONDERFUL. HOPE YOUR DOCTOR COMES TO YOU AID

  • Hi welschrisby you are having a bad time yes I have been there ,I have to tell my doc what I need but they do help as they tell me they don't know what to give me I came of Requip and started the patchNeupro in one go no probs, also I take 2 mg patch 100mg tramodol and 50 mg gabapentin I am doing the best ever,don't worry about getting addictied to tramodol we need Meds and thats that. Sometimes I try to cut a tramodol down and I am soon in trouble so I don't care while I am on this earth I want to be pain free good luck let us know how you get on x

  • Thank you for this Beady3, It seems like you are at the stage I am aiming for. May I please ask: how quickly did you stop taking the Requip and how soon you started with the tramadol and the Gabapentin? How did you organize the transition. How long had you been taking requip? Was the transition difficult? I will definitely keep you posted x

  • It is quite a little while ago I stopped the Requip after augmentation which was awfull,but I just stopped the Requip and started the patch which I. Had no probs with,that wasn't enough so had tramodol and gabapentin I have had not trouble with anything and I didn't wean myself of anything just went from one thing to the other which was what the doc told me to do. Well this is me we are all different x

  • Hi why do you want to stop pramipexole .as far as i feel i will never be able to do without medication because i would not want to live as i could not put up with life as it was before. And what works for one doesnt work for another. I avoid taking more pramipexole as it makes me worse .i take one and a half every night but on occasions have took two and that made my rls worse as far as i see nobody will ever be off medication until somebody has the awnser to rls.

  • @jeannie- poster wants out from Prami because of augmentation!

    Raffs- excellent as usual- I would just add that poster has a really long slow road to taper off.

    Reduce by 0.088 ( smallest tablet) every 3 days or so. You will need all the rest of the stuff at the end when your body is really screaming.

    You can do it! It will take time and patience. Kaarina will post a link to ' augmentation - or search it yourself- google " rls augmentation Mark Buchfurer "

    Print info out and bring to your dr.

    Good luck and keep in touch.

    You will get through this - you have researched well and are committed and intelligent. Great to deal with you.

    Good luck from Bank Holiday in Ireland.

  • Here is the link again, welschrisby: sleepreviewmag.com/2015/02/...

    I posted this link on a thread you started about 8 months ago. ;) :)

  • Thank you Kaarina. I have been looking for it recently and could not remember the name of the author. Neither can I find my thread from 8 months ago. Thanks to you, I have the paper printing now in readiness for my meeting with the doctor. I am sorry for my outburst re the web site. My condition makes me pretty snappy. It turns out that the web site and Safari are not compatible, or so it appears. Firefox works just fine. And ,whilst on the subject of my misdemeanours (!) I was asking for some very specific advice this time around and thought that a fair reason for posting. As it happens this post has really worked out well for me and the response was really incredible. However, I totally appreciate the reasons for your concern and will always try to do my best to keep within the guidelines. Thank you for the work you and the other volunteers do to make this a great web site.

  • Hi welschrisby,

    No worries, we all have our bad days.

    Yes, you have received a good deal of help, support and advice. :) There are some great people on this forum. You gave lots of information in your posting which made it easier for them to offer help. You sound much more positive today which is good to hear.

    I wish you all the best with your doctors appointment. There is always the RLS-UK website that you can mention to your doctor and there is a section for The Professionals if your doctor cares to visit the site.

    rls-uk.org

    rls-uk.org/professional-res...

    rls-uk.org/augmentation-reb...

  • Thanks Kaarina. I will pass the prof URL to my doctor also.

  • Well done group for all the helpful advice.

  • I would like to second that! THANK YOU to everyone who responded to my post.

You may also like...